antipsychotic

Tardive Dyskinesia, Akathisia and Bipolar Disorder Medication


The most effective form of treatment for bipolar disorder is usually a combination approach of therapy and medication such as antipsychotics and mood stabilisers. While almost every form of medication has some type of side-effect there are several associated with antipsychotics.

Common Side-effects of Antipsychotic Medication

Common side-effects associated with antipsychotics include weight gain, sedation, dizziness, dry mouth, constipation and blurred vision. As a result it is important for sufferers of bipolar disorder to take regular exercise and maintain a healthy, balanced diet. Physical health should be monitored particularly as there is an increased risk of developing heart disease or diabetes through weight gain.

Serious Side-effects of Antipsychotic Medication

There are also four main forms of more severe side-effects related to anti-psychotic medication which are sometimes referred to as ‘extrapyramidal’ side-effects. in this category is acute dystonia (painful muscle contractions), akathisia (feeling very restless), Parkinson-like symptoms (tremors, movement rigidity) and tardive dyskinesia.

Prior to beginning a new form of medication it is important to discuss any concerns with a psychiatrist or other mental health professional. It is important, however, to remember that medication affects people in different ways and the symptoms of untreated bipolar disorder are likely to be far more serious.

What is Tardive Dyskinesia?

Tardive dyskenisia involves the sufferer experiencing repetitive and involuntary movements of the face, tongue, lips and extremities. The condition is usually identified as occurring after some years of being treated with anti-psychotic medication. Certain muscle groups may be affected or generalised movements. The mouth is most commonly affected by tardive dyskinesia and the patient may also show facial tics, licking of lips and tongue rolling.

What is Akathisia?

Akathisia is another possible side effect of anti-psychotic medication which are commonly used to help sufferers of both bipolar disorder and schizophrenia. This involves the patient experiencing very distressing and extreme bouts of inner restlessness. As a result the individual affected by greatly struggle to sit still and may frequently pace up and down.

Those suffering from akathisia will typically shuffle their feet and exhibit fidgety movements of the leg. Unlike in the case of tardive dyskinesia which is commonly identified as being very difficult to manage, akathisia may be managed by either having the medication dosage reduced or trying another type of anti-psychotic.

Any side-effects causing concern should ideally be discussed with a psychiatrist, family doctor, pharmacist or another member of one’s treatment team. Also, if the sufferer is still in education it may certainly be a sensible idea to discuss symptoms with the individual’s form teacher.

Leave a Reply

Your email address will not be published. Required fields are marked *